Couldn't find what you looking for?

TRY OUR SEARCH!

I'm 17 and taking 60 mg of Adderall XR a day. I've been taking this amount for my whole junior year. I've lost about 20 pounds, but my dosage level has stayed the same. Recently I've been extremely sensitive and moody, going from happy to depressed and angry. I've also seen an increased tendency to return to my self-harming habits, which I managed to stop a year or so ago. Is all of this just normal teenage drama or might it be linked to my dosage of Adderall?

Loading...

It very well could be the Adderall that is causing your problems, but I am not a doctor. I have had some of the same questions in mind as well however so I can only speak from my own experience.

I have been on 20mg/day of Adderall XR for about 4 months now. I have lost weight but not the extreme 20 lbs that you have. I can see how you would over such a long time period and on that dosage however, especially if you are not forcing yourself to eat if/when you have appetite suppression. Appetite suppression can lessen after you've been on it for a while however. Still from what I've heard*, weight loss can still result w/o appetite suppression. Don't take my word on this one though. I've been wondering the same thing myself. A few other threads on here address this issue better than I can.

I've lost only about 10 lbs on Adderall initially (which is a lot on me) & then gained 5 lbs back, but I've had to work to keep my weight stable now. However, I'm already at a low weight which fits the criteria for Anorexia Nervosa (and fluxuate between the diagnosis of AN and ED-NOS), so I have to make a really big effort to eat so as to not let my weight/BMI drop too low. Cardiac problems can occur with Adderall and be very dangerous, from what I understand, regardless of your initial or current weight. So I would say your 20 lbs could be normal and a result of the Adderall, even though your dosage has not changed. Mine has not changed either. But just because it's "normal" does not mean it's not dangerous, and therefore is good to be monitored & discussed with your doctor. I get an EKG done occasionally to monitor this issue. If you are concerned at all, I'd recommend asking your doctor about it.

I don't know what you weigh or if you have goals of losing weight while on Adderall, but if you are in fact diagnosed with ADD/ADHD & make an effort to eat healthy, balanced, & regularly, which will help keep your blood-sugar & metabolism as steady as possible, you will be much better off! Especially when you go off of it! From my understanding you are much more likely to gain any weight back rapidly after discontinuing Adderall if you don't eat. And it is NOT a pleasant experience. I was off Adderall for one month because my psychiatrist was concerned about my weight & I felt awful. The withdrawal is not fun, particularly if you don't take care of yourself while on it. Your body wants to binge because it is starving. Now while I'm back on Adderall, I try as hard as I can to eat as healthy as possible in hopes that should I go off it again it won't be so bad. I'd definitely recommend doing the same, especially if you have concerns.

Whether you are taking it solely for ADD/ADHD as prescribed, or for weight-loss, Adderall is not a good solution to permanent weight loss. Starving yourself while on Adderall can be very dangerous with or without an ADD/ADHD diagnosis. I would never recommend taking Adderall unless you absolutely need to in order to control these disorders. I say this due to my experience with Adderall's side-effects, which I'll address in a moment, as you ask about some negative changes you've experienced while on Adderall.

I've also experienced being "extremely sensitive and mood, going from happy to depressed and angry." I've also wondered if the Adderall could be causing it. I believe that there is a warning about that with Adderall, particularly if you have other psychiatric diagnoses.

I would also say that while once again, I am not a doctor, nor am I you, but your return to self-harming habits, could be in part due to the Adderall. It could have made your URGES to self-harm return. You are your responsible for your reaction to those urges. I have experienced the same as well. I also have a history of self-harm. I've not acted on urges in a year and a half. In fact, I barely had urges to self-harm AT ALL for at least year, that is until I started taking Adderall. Luckily I have not relapsed because I have a lot of support, which I hope you are getting as well & tell your doctor/therapist/psychiatrist about your urges for self-harm or acting on them!**

While I'm sure any "teenage drama" or any kind of stress in your life could be contributing to your mood shifts & self-harm urges, it's likely that Adderall could be contributing a lot to it too, especially if you noticed the return relatively soon after starting Adderall. I would recommend that you please speak to your psychiatrist or doctor about the dosage & your concerns. I can not speak as to whether the dosage is contributing to your problems or not, but your psychiatrist or whomever prescribed the Adderall XR in the first place should know and help you get through these side-effects you've had. And if your doctor determines that these problems are not due to the Adderall, at least he or she can hopefully help you in some other way. Please see your doctor. These are all very valid & potentially dangerous concerns. They should be monitored by the care of a doctor.
Reply

Loading...